Dipeptidyl Peptidase IV Inhibition Prevents the Formation and Promotes the Healing of Indomethacin-Induced Intestinal Ulcers in Rats
- First Online:
- Cite this article as:
- Inoue, T., Higashiyama, M., Kaji, I. et al. Dig Dis Sci (2014) 59: 1286. doi:10.1007/s10620-013-3001-6
- 207 Downloads
Backgrounds and Aims
We studied the intestinotrophic hormone glucagon-like peptide-2 (GLP-2) as a possible therapy for non-steroidal anti-inflammatory drug (NSAID)-induced intestinal ulcers. Luminal nutrients release endogenous GLP-2 from enteroendocrine L cells. Since GLP-2 is degraded by dipeptidyl peptidase IV (DPPIV), we hypothesized that DPPIV inhibition combined with luminal administration of nutrients potentiates the effects of endogenous GLP-2 on intestinal injury.
Intestinal injury was induced by indomethacin (10 mg/kg, sc) in fed rats. The long-acting DPPIV inhibitor K579 was given intragastrically (ig) or intraperitoneally (ip) before or after indomethacin treatment. l-Alanine (l-Ala) and inosine 5′-monophosphate (IMP) were co-administered ig after the treatment.
Indomethacin treatment induced intestinal ulcers that gradually healed after treatment. Pretreatment with ig or ip K579 given at 1 mg/kg reduced total ulcer length, whereas K579 at 3 mg/kg had no effect. Exogenous GLP-2 also reduced intestinal ulcers. The preventive effect of K579 was dose-dependently inhibited by a GLP-2 receptor antagonist. Daily treatment with K579 (1 mg/kg), GLP-2, or l-Ala + IMP after indomethacin treatment reduced total ulcer length. Co-administration (ig) of K579 and l-Ala + IMP further accelerated intestinal ulcer healing.
DPPIV inhibition and exogenous GLP-2 prevented the formation and promoted the healing of indomethacin-induced intestinal ulcers, although high-dose DPPIV inhibition reversed the preventive effect. Umami receptor agonists also enhanced the healing effects of the DPPIV inhibitor. The combination of DPPIV inhibition and luminal nutrient-induced GLP-2 release may be a useful therapeutic tool for the treatment of NSAIDs-induced intestinal ulcers.
KeywordsGlucagon-like peptide-2 NSAIDs Taste receptor
Taste receptor type 1